Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 185, NWS Dodge City, KS

July 5, 1997Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 5, 1997, 2:24 PM MDT for Hamilton County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1997, 2:24 PM MDT (20:24 UTC)
Expired
Jul 5, 1997, 3:10 PM MDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 2:40 PM MDTHail 1.75Coolidge, KS
Jul 5, 3:01 PM MDTHail 1.5Syracuse, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 2:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 052024 RRA
SVRDDC
KSC075-052110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
324 PM CDT SAT JUL 5 1997

* SEVERE THUNDERSTORM WARNING FOR
  WESTERN HAMILTON COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 310 PM MDT (410 PM CDT)
 
* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF HAMILTON COUNTY

* AT 221 PM MDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES SOUTHWEST OF COOLIDGE MOVING BSOUTHEAST AT 10
  MPH.

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF AND
YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

NICHOLS/MCAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:15 AM MDT, 12 hours 9 minutes earlier.

Area forecast discussion, Jul 5, 2:15 AM MDT, 12 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED TODAYS CCF POPS...
NATIONAL WEATHER SERVICE DODGE CITY KS
316 AM CDT SAT JUL 05 1997

LOOKS LIKE THE FIREWORKS MAY BE A DAY LATE OVER SOUTHWEST KANSAS OR
CHALLENGE THIS MORNING TO BE EXTENT OF TSRA TONIGHT AND EFFECTS ON
TEMPS SUNDAY.

LATEST SFC ANALYSIS SHOWING SFC FRONT WELL TO THE SOUTH OF AREA...
IN SOUTHERN PLAINS AT 07Z.  ALSO...SAT LOOPS AND 88D INDICATING
DYING ELEVATED CONVECTION MOVING INTO XTRM SW CWA ATTM. CLOUDS
SHOULD BE OUT OF CWA IN TIME FOR SUNNY TO WORK FOR TODAY PERIOD.
OB FROM LAMAR COLO A WHILE AGO HAD 76 DEGREES UNDER TSRA...ABOUT 15
DEGREES WARMER THAN SURROUNDING STATIONS.  00Z DNR SOUNDING WAS
/VERY/ DRY WITH INVERTED /V/ SOUNDING.  INTERESTING.

ANYWAY...TODAY TO BE STRAIGHT-FOREWARD WITH SUNNY SKIES ALTHOUGH
MAY SEE A FEW WIDELY SCATTERED TSRA VERY LATE IN TODAY PERIOD AS
ACTION GETS GOING... ALSO SOUTHERLY WINDS...AND TEMPS RIGHT AROUND
GUIDANCE.  TONIGHT THE ACTION BEGINS AS SEVERAL PARAMETERS LOOK LIKE
THEY COME TOGETHER FOR A CONVECTIVE SYSTEM OVER WESTERN PLAINS.
1ST...MODELS PROG 345-350K THETA E RIDGE OVER KS/CO BORDER BY 00Z
SUN.  SLIGHTLY DIFLUENT THICKNESS PATTERN FROM NW TO SE OVER CWA AND
REGION.  CAPES AND LI'S INDICATE AT LEAST MODERATE INSTABILITY THIS
PM AND EVENING. FINALLY... NORTHERN STREAM S/W TROF NOW IN N.D. AND
SEVERAL WEAKER DISTURBANCES MOVING EAST FROM CENT CALF SHOULD ALL
COME TOGETHER OVER EASTERN COLO THIS EVENING AND MOVE SOUTHEAST
TONIGHT WHILE PROVIDING ADDITIONAL LIFT...BRINGING THUNDER AND RAIN
OVER MOST OF CWA...ESPECIALLY SW 2/3S.  POPS BEAR THIS OUT.  LIKELY
TO BE LINGERING SHOWERS OVER EASTERN CWA SUNDAY MORNING AS WELL.
DOUBT ATMOS WILL SUPPORT CONVECTION BEHIND EXITING SYSTEM DURING
DAYTIME PERIOD SUNDAY...ESPEC WITH NORTH TO NE WINDS BEHIND COMPLEX.

LATEST SPC AND NCEP GUIDANCE ALSO BEAR THIS SCENERIO OUT.
THX SPC...DEN...PUB...AMA...ICT...AND GLD FOR COORD.

.DDC...NONE.

DDC 084/059 078/061 083 252
GCK 084/058 078/060 083 252
EHA 085/058 079/059 084 351
LBL 085/059 079/060 084 252
HYS 083/059 079/061 082 242
P28 086/063 083/065 086 153

SEARCY

In the hours before

Special weather statement, Jul 5, 10:23 AM MDT, 4 hours 1 minute before
KSZ030-031-043>046-061>066-074>081-084>090-060600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1121 AM CDT FRI JUL 04 1997

...STORM SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON INTO
   THE EVENING...

SYNOPSIS:  A COLD FRONT WILL MOVE INTO SOUTHWESTERN KANSAS LATE
THIS AFTERNOON AND EVENING. AHEAD OF THE FRONT GULF MOISTURE IS
RETURNING. A FEW THUNDERSTORMS SOME SEVERE WILL LIKELY DEVELOP
DURING THE AFTERNOON AND EVENING ALONG AND AHEAD OF THE FRONT IN
ALMOST ANYWHERE IN SOUTHWESTERN KANSAS. THE MAIN SEVERE THREAT
WILL BE LARGE HAIL.

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:15 PM MDTSevere Thunderstorm WarningDDCHamilton, Stanton45 min
Jul 5, 3:45 PM MDTSevere Thunderstorm WarningDDCHamilton60 min
Jul 5, 3:55 PM MDTSevere Thunderstorm WarningDDCScott50 min
Jul 5, 3:59 PM MDTTornado WarningDDCScott46 min
Jul 5, 4:27 PM MDTSevere Thunderstorm WarningDDCTrego48 min
Jul 5, 4:32 PM MDTSevere Thunderstorm WarningDDCStanton48 min
Jul 5, 4:40 PM MDTSevere Thunderstorm WarningDDCLane, Scott45 min
Jul 5, 4:41 PM MDTSevere Thunderstorm WarningDDCFinney49 min
Jul 5, 4:56 PM MDTSevere Thunderstorm WarningDDCMorton49 min
Jul 5, 5:09 PM MDTSevere Thunderstorm WarningDDCNess46 min
Jul 5, 5:18 PM MDTSevere Thunderstorm WarningDDCGray47 min
Jul 5, 5:28 PM MDTSevere Thunderstorm WarningDDCFinney32 min
Jul 5, 5:37 PM MDTSevere Thunderstorm WarningDDCHodgeman48 min
Jul 5, 5:44 PM MDTSevere Thunderstorm WarningDDCNess31 min
Jul 5, 5:45 PM MDTSevere Thunderstorm WarningDDCFord65 min
Jul 5, 5:46 PM MDTSevere Thunderstorm WarningDDCMorton, Stevens49 min
Jul 5, 5:51 PM MDTSevere Thunderstorm WarningDDCGray34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.